Antacid abuse? When is it too much?
I'm embarrassed to say that I've been an OTC antacid abuser (Tums, etc.), often eating them like candy. Now I'm wondering if my various gastrointestinal discomforts might have been caused by the abuse. Does this sound familiar to anyone?
Interested in more discussions like this? Go to the Digestive Health Support Group.
Hello Ray @ray666, I think that is a good question. I've never used them much but I did find a few references on the topic that may help some until other members with some experience can respond.
"Serious side effects can occur with an overdose or overuse of antacids. Side effects include constipation, diarrhea, change in the color of bowel movements, and stomach cramps. Products containing calcium may cause kidney stones and are more likely to cause constipation." — Frequently Asked Questions About Heartburn and Reflux: https://www.webmd.com/heartburn-gerd/heartburn-faq
"Antacid ingestion may lead to side-effects related to their chemical … function is unlikely unless there is an abuse of these "over the counter" antacids." — Antacid therapy–changes in mineral metabolism: https://pubmed.ncbi.nlm.nih.gov/6293043/
"Antacid abuse: a rare cause of severe hypercalcaemia … it was found that this patient had troublesome dyspepsia symptoms for which he had …" — Antacid abuse: a rare cause of severe hypercalcaemia – NCBI: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5747649/
Have you had a chance to discuss the symptoms with your doctor?
Hi, John (@johnbishop)
Thanks for those links! Quoting from the first link––"Side effects include constipation, diarrhea, change in the color of bowel movements, and stomach cramps"––my symptoms precisely! I've not discussed this lately with my primary, but she and I have talked about my gastro woes at earlier visits. I was referred to a gastroenterologist, who was dismayed to learn how many OTC medications I'd been using all in an attempt to bring peace and harmony to my gut. The gastroenterologist advised I take a magnesium supplement and NOTHING else––and in time I began to feel great. Of course, that was a few years ago. In the ensuing years, I fell back on my old bad habits: a daily smorgasbord of Metamucil, Tums, Miralax … you name it, I probably took it. As of today, other than the daily magnesium, I'm done with all that other stuff. Again, John, thanks for your message. I've got a lot to learn!
Hoping you can find some answers soon!
Find answers Me too! I'll keep watching this forum, If others should chime in to say they, too, have been or are abusing OTC gastrointestinal problems, I'll keep them posted on my progress. I'm thinking of what I'm doing as a kind of detox. ––Ray
Whoops! I meant to say: " … to say they, too, have been or are abusing OTC gastrointestinal MEDICATIONS … "
I feel better taking magnesium daily after the same kind of behavior others have described with antacids etc. I do take a pepcid occasionally. What about the magnesium and giving up the others works? I would like to know because I figured this out for myself by the way I feel. It helped with constipation and chronic nausea I had for years.
I found a great article explaining the benefits of magnesium for you.
My only previous exposure to magnesium was when I was child and my mom would ply me with Milk of Magnesia to keep ‘me going’ when I experienced constipation. Apparently that was the go-to med back in the day. Gack! I can still taste it and that’s more than 60+ years ago! 😅
However, during my bone marrow transplant one of the major factors I was checked for daily, was my magnesium level. It’s important in regulating so many functions in the body and one of my meds seriously depleted that amount daily. So initially, daily IV infusions of mag were given. As my meds changed, so did the dosage of Mag. Now I really don’t have to take it but I do because I’m finding it helps promote good sleep for me. I feel better, more energetic, my bone health is improving and my distestive tract is happy!
My husband now takes a daily dose as well. He also sleeps better and has seen other health symptoms, including his digestion have improved.
I take magnesium glycinate because it doesn’t cause any of the side effects for me such as gas or diarrhea that comes with magnesium citrate.
What magnesium suppliment do you take?
Thank you for this explanation. I take magnesium oxide and when the bottle is gone I had planned to get magnesium glycinate. I do sleep much better at night and even my recent sleep test didn't indicate anything too awful or worrisome. My digestive tract is much better. I have osteopenia and I hope it will help because the prolia shot made me very sick. My mother and sister lived to old age and never took a medication to promote bone health. My mother was a widow for 34 years and stayed in her two story home from 1945 until 2008 when she died. I am hoping to avoid any bone densifiers and consider it a victory over my gut and sleep issues that magnesium is so easy. M.E.
You’re most welcome. It’s great you’d feeling the benefits of the magnesium. Regarding bones, from my experience with bone loss from chemo/transplant I found the magnesium played a huge roll in building bone density.
I was dismayed to see my first Dexa scan post transplant. Before the crazy cancer journey my Dexa scan didn’t even indicate osteopenia! So I was wide-eyed in shock to see I had osteoporosis. My transplant doctor wanted to start on bisphosphonates to which I resisted. I wanted to try rectify things on my own.
So along with diet and supplements, I added weight bearing exercises which helped reverse the bone loss.
I found a previous conversation I posted a while back. Here’s the link to what has worked for me. Since I wrote that reply, I’ve had a 3rd Dexascan and I’m holding my own with slight osteopenia. I’ve upped my exercises by adding leg weights of 3 pounds.
Have you tried any exercises specially for hip and spine?
Good morning, tarmansbks (@tarmansbks) and Lori (@loribmt),
You can't imagine how cheered I was to find your posts! Yesterday, when I started this thread, I was truly embarrassed about having gone so hog-wild on all those OTC gastrointestinal drugs. This morning I feel less alone.
Lori, I smiled when I read how your mother would ply you with Milk of Magnesia! Mine did too. And naturally in the recent months, among my many (too many) OTC drugs, I've been taking Phillip's Milk of Magnesia, not every day, but whenever I'd feel it was time for a good, thorough cleansing.
I see in your posts that three different magnesium "formulations" are mentioned: magnesium glycinate, magnesium citrate, and magnesium oxide. I just checked: I've been taking magnesium oxide, 500 mg, one tab per day. Based upon your experiences, would you suggest I change to either glycinate or citrate?
I should probably mention that I too have arthritis. My two worst sore spots are my left knee (my right knee is already a replacement) and my left hip. I am seeing an orthopedic doctor for these. At the moment, she's not advising either a knee or hip replacement (or both); instead, I've been receiving injections (which help, if minimally). She also has me on Diclofenac Sodium, delayed tabs, 75 mg, twice daily. For the past few months, in addition, I have been going to PT for knee, hip, and spine (to boot, I have a "borderline" case of cervical myelopathy).
Again, let me say your posts make me feel less alone!